I was just diagnosed with Stage 3 Kidney disease after 35 years of being on Lithium. I have tried to come of it several times (valproic acid, depakote, atypical antipsychotics) and now I've got kidney disease. I have my blood levels done every 6 months and they still didn't catch it until I was Stage 3. I'm furious and feeling helpless, as is pretty normal for living with bipolar with limited and random treatment. Please let me know if you have had experience treating kidney disease with diet or other means. I'm also going off my lithium which is really scary. Any success stories of going onto another medication that does not include valproic acid depakote, atypicals?
Stage 3 kidney disease caused by 35 years of lithium use. Any tips?
Question posted by BipolarbearMonica on 19 July 2021
Last updated on 15 January 2022 by joec12
Not that I know. I also have been on lithium for 35 years. My PCP referred me to a kidney doctor in October 2018. He contacted my mental health physican with me in the exam room to get him to change my primary medication for bipolar disorder.
My medical chart can be viewed on my tablet. It gives me instant test results, etc. I was able to view my metabolic blood tests and TSH & T4. I kept track of these results, and would ask my doctor if anything concerned me. I could always check my levels, which always made me feel better. I was on Lithium for 20 years, and recently discontinued it. I dropped it cold turkey, but my Doc said it was safe, as I was tapering onto Lamictal. I had absolutely no problems with this. No nasty side effects or issues. Tapering onto the Lamictal was very easy, and at 200mg I feel more controlled than when on Lithium. Good luck with your diet. I hope this helps you.
I have been on lithium for 40 yrs. and I would not have any complaints for this amazing drug, if it were not for gradual kidney damage, also Stage 3; It may be possible that just age will decrease renal function, but the lithium is notorious for its effects on kidney clearance, thyroid disorder, and its dangerous effects on the heart and brain if too high. It is an easy thing to simply reduce the drug as the years go by and even in initiation, and frankly I find it difficult to understand why drs. do not use a lower dose in the beginning and if not so (due to medical brochure advice), then gradually lower it as years go by.
I have not tried any alternatives, but I have experimented with lowering the lithium dose according to ER drs. and my own feedback and that helps. But it has to be done with the thyroxine dose in symmetry.
If you can find a specialist in lithium treatment, it would be great. Some psychiatrists specialize in this and the meds for bipolar. As for diet, don't reduce the salt, don't get dehydrated in the summer, and don't eat too much protein (kidneys).
Best of luck,
- Lithium uses and safety info
- Lithium information for Healthcare Professionals (includes dosage details)
- Side effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.